Alternatives to Reyataz
Oct 16, 2009
I have been on boosted Reyataz for 4 years and have always been self conscious about the yellowing it creates in my eyes. I have been told over and over that the increased bilirubin is completely harmless. However, I am now interested in making a regimen change due to this unfortunate side effect. The other drug in my regimen is Truvada which I switch to from Combivir to reduce my pill intake. My VL is undetectable and my CD4 is 564. I live in San Francisco and do not have private insurance. Unfortunately, the care for us on Ryan White in San Francisco is second rate. No one in my clinic seems to know more than me about treatment. Most of the time, I know more. I would like your opinion on what regimen you would suggest as an alternative to the boosted Reyataz. I realize no other PI regimen is as simple as Reyataz, but would be willing to take more pills to have my eyes look normal again. My doctor has warned against Atripla due to the side effects of the Sustiva. I would be willing to stay on the Reyataz a bit longer if there is a new PI on the horizon that would serve as a better alternative to anything on the market now. I am open to any suggestions. Thank you for you time.
Response from Dr. Henry
Depending on your treatment history (particularly whether you likely harbor drug resistant virus) there are many possible options. Though I have used alot of Reyataz in my practice perhaps < 5% have switched to other drugs due to annoying increased bilirubin levels as you are experiencing. Sometimes achieving a lower atazanavir level by switching the Truvada to Epzicom (if HLA B5701 negative)and then dropping the ritonavir (Norvir) can achieve that objective (even when atazanavir dose is increased from 300 to 400 mg/day). Using a different PI such as darunavir or fosamprenavir (2 pills for both of those versus one for atazanavir) is usually effective at maintaining control of HIV while resolving the bilirubin issue. A NNRTI such as efavirenz or nevirapine, or an integrase inhibitor such as raltegravir are also reasonable options to consider if no known significant drug resistance is likely present. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.